People with diabetes may require regular insulin doses to help them manage their blood sugar. While individuals may wish to lower their blood glucose as quickly as possible, taking multiple doses at close intervals can result in blood sugar levels becoming too low. This is known as insulin stacking, which can lead to negative side effects.
The pancreas produces a hormone called insulin, a chemical messenger that allows cells to absorb glucose from the blood. Diabetes is a condition where the body is unable to produce or correctly use this hormone. As a result, people living with diabetes may regularly need to administer insulin to help them regulate their blood sugar.
By using insulin, an individual can lower their blood sugars to keep them within typical ranges. However, repeated doses of rapid-acting insulin at close intervals can cause a person’s blood sugar to go too low. This is known as insulin stacking, although others may refer to it as overcorrecting or over-bolusing. And while high blood sugar can cause health problems, insufficient blood glucose levels can also result in health complications.
This article defines insulin stacking and provides tips on how to avoid it.
Insulin stacking is when a person uses rapid-acting insulin, known as bolus insulin, multiple times at close intervals, which can result in low blood sugar. An individual injects this insulin type before or after eating a meal containing carbohydrates. It helps prevent blood sugars from spiking after meals and keeps them within a typical range.
Fast-acting insulin begins to work within roughly
However, many people may miscalculate their dose and attempt to correct their blood sugars with more insulin while the previous dose is still active. Doing so may result in an insulin overdose, which may lead to a severe hypoglycemic episode, or hypo.
Click here to learn how to treat a hypo.
Diabetes impairs the body’s ability to produce and use insulin, which can result in
Individuals may use various methods to check their blood glucose levels. This can include finger-prick tests, flash glucose monitors, or continuous glucose monitoring systems. If a person notices or expects that their blood sugar will rise, they can administer insulin. To select the optimal amount of this hormone, an individual will
There are many
- dietary choices
- activity level
- how long insulin stays active in a person’s body
There are also
Needle with syringe
This traditional method of insulin injection involves a needle and syringe. A person uses a disposable syringe to draw insulin from a vial or bottle. They then perform a subcutaneous injection to deliver the insulin into the layer of fat below the skin.
As the name suggests, these insulin injectors have a shape similar to a pen and offer greater portability and ease of use than a needle and syringe. Inside each injector is a container that holds insulin — users can select a certain dose and then administer the hormone through a small needle.
Some pens may include smart systems that help calculate and track insulin doses. They may also provide helpful reminders, alerts, and reports.
Insulin pumps are small machines that can deliver either a continuous infusion or separate bursts of insulin when necessary. Some may include a bolus calculator, which can help automatically calculate doses and tell a person if they set doses too close together.
If a person cannot produce or use insulin naturally, glucose can accumulate in their blood and cause high blood sugar. This may result in a hyperglycemic state, which can lead to complications such as
Due to the risk of hyperglycemia, people may accidentally stack their insulin in an attempt to correct their blood sugar. However, this can instead put them at risk of entering a hypoglycemic state, which is when their blood sugar is too low.
The symptoms of low blood sugar can range from shakes to losing consciousness. Severe hypoglycemia may even lead to hospitalization. As such, people with diabetes should try to avoid insulin stacking by following the correct guidelines on administering insulin, such as using appropriate doses and leaving enough time between them. This can help prevent the risk of a serious hypoglycemic event due to overdosing.
It may be tempting to administer a corrective dose after experiencing high sugar levels despite recently having a bolus of insulin. However, the appropriate treatment for high and rising glucose can depend on several factors. In some situations, it may be best to do nothing and check blood sugar levels later.
While people may experience an emotional reaction to high blood sugar, it is important to stay calm and not administer an unnecessary dose of insulin. While there are times when a corrective dose is necessary, health experts highlight that a person may not need one until at least 3 hours since their last dose.
People should also be mindful of factors that may contribute to a delay in insulin absorption. This can include using insulin that is too cold, over-using the same injection site, and cigarette smoking.
Additionally, certain foods or activities may affect blood sugar differently. Keeping notes on sugar fluctuations may help people identify patterns in their blood glucose levels.
Instead of injecting more insulin, individuals may also consider other methods that can help lower blood glucose. This can include brisk forms of exercise, such as a walk after a meal.
People can also utilize smart technology to help manage their blood sugars. For example, using a continuous glucose monitor can help show if an insulin dose has taken effect. And smart insulin pens can help calculate doses, keep track of the time and amount of dosages, and remind a person when it is time for the next one.
Anyone who frequently experiences hyperglycemic or hypoglycemic events should contact their doctor as soon as possible. Additionally, those having difficulty with their insulin routines should also reach out to their diabetes healthcare team.
A doctor can advise how to manage blood sugars and suggest different routines suitable for an individual with diabetes.
People with diabetes may experience fluctuations in their blood sugar levels. In an attempt to regulate these levels, they may inject insulin too soon after a previous dose, which can cause them to experience a hypoglycemic event.
Insulin stacking can cause dangerous complications, such as severely low blood sugar. With correct planning and appropriate use of insulin and smart technology, people can avoid the risks of over-correcting insulin.